To the Editor:
Tenofovir disoproxil fumarate (TDF) is a nucleotide analogue of adenosine-5′-monophosphate that has proven efficacy in treating antiretroviral-naive and -experienced HIV-infected patients.1,2 It offers several advantages, including a once-daily formulation with single-tablet administration, a low level of cross-resistance, and a low risk of dyslipidemia and thymidine analogue-related toxicity. As with other nucleotide analogues, cases of proximal tubular dysfunction with urinary loss of phosphorus have been reported, including severe toxicity such as Fanconi syndrome.3-5 For these reasons, it is recommended to monitor phosphatemia and creatinine clearance every 3 months to detect renal toxicity. The pharmaceutic laboratory recommends assessment for proximal dysfunction in cases in which phosphatemia is less than 0.48 mmol/L and/or creatinine clearance is less than 50 mL/min per 1.73 m2. Interestingly, the ratio of the maximal tubular reabsorption rate of phosphate and the glomerular filtration rate (TmPO4/GFR) that corresponds to the value of phosphatemia greater than which phosphate is excreted in the urine is normally higher than 0.8 mmol/L. We hypothesized that in case of TDF renal toxicity, bone phosphate stock could initially compensate renal loss, thus preventing the early detection of toxicity through the monitoring of phosphatemia. To test this hypothesis, we proposed to monitor the capacity of the kidney to reabsorb phosphate through an ambulatory screening for the TmPO4/GFR and to compare these results with the concomitant phosphatemia.
The study population included HIV-infected patients receiving TDF as part as their ongoing antiretroviral therapy in the Department of Infectious Diseases. The TmPO4/GFR was estimated as described by Bijvoet,6 using measurement of phosphate and creatinine in fasting blood samples and urine collected in the morning. In patients for whom ambulatory estimates of the TmPO4/GFR were lower than <0.8 mmol/L, we checked this estimate against a complete evaluation of phosphate and calcium homeostasis in the Department of Physiology to confirm urinary phosphate loss and to look for another cause of renal loss. Bone mineral density evaluation by dual-energy x-ray absorptiometry (DEXA) was performed in patients with a confirmed decrease in the TmPO4/GFR.
Ninety patients receiving TDF for a mean interval of 15 months were evaluated. At the time of the screening, 60 patients had undetectable HIV plasma RNA (<50 copies/mL). None had phosphatemia less than 0.48 mmol/L or creatinine clearance less than 50 mL/min per 1.73 m2. An estimated TmPO4/GFR less than 0.8 mmol/L, suggesting an impairment of renal phosphate transport, was found in 29 (32%) patients. Among those, only 8 had phosphatemia between 0.5 and 0.8 mmol/L (Fig. 1).
Eighteen of the 29 patients with a TmPO4/GFR less than 0.8 mmol/L underwent a complete evaluation of phosphate and calcium homeostasis. Decreased proximal reabsorption of phosphate was confirmed in 11 (61%) of 18 patients, whereas all had a normal GFR (mean of 97 ± 5 mL/min per 1.73 m2) and plasmatic ionized calcium (mean of 1.21 ± 0.02 mmol/L). Among these 11 patients, 7 had phosphatemia greater than 0.8 mmol/L. Secondary hyperparathyroidism (parathormone [PTH] values greater than 60 pg/mL and 25(OH)-vitamin D level less than 25 ng/mL) was detected in 3 of 11 patients and could explain the observed decrease in proximal phosphate reabsorption. In the 8 other patients, no other cause was detected, suggesting possible renal proximal toxicity of TDF. Eight of the 11 patients had a DEXA scan to monitor bone mineralization. Osteopenia (T-score <−1) was observed in 6 patients at the lumbar spine or the hip. Among them, 4 had phosphatemia less than 0.8 mmol/L.
Since the introduction of TDF, the rate of TDF renal toxicity and the methods to detect it have been a subject of debate.7-9 Symptomatic severe acute proximal toxicity leading to an interruption in the prescription of TDF has been reported with a frequency of 0.39%.7 The occurrence of mild asymptomatic toxicity has been estimated through phosphatemia monitoring and measurement of creatinine level. It was estimated to be <1% for hypophosphatemia less than 1 mg/L and 7% for a 5-μmol/L increase in serum creatinine.8 These rates have to be compared with those of the 30% of patients with a decrease in phosphate reabsorption in our study and that of Badiou et al.9 The detection of a mild alteration of renal proximal function is difficult, because renal loss of phosphate can be compensated by bone loss to maintain normal phosphatemia. This probably explains why phosphatemia remained normal in 60% of the patients with proven renal loss of phosphate in our study. This result showed that monitoring phosphatemia lacks the sensitivity to detect renal toxicity; thus, we propose the use of TmPO4/GFR estimation for the assessment of TDF toxicity. TmPO4/GFR estimation is practical to perform and more sensitive than phosphatemia in the detection of renal loss of phosphate. We acknowledge that the positive and negative predictive values of this test could not be estimated here, because a complete exploration of phosphate and calcium metabolism was not performed in patients with a normal estimated TmPO4/GFR. The complete evaluation of calcium and phosphate metabolism in 18 patients revealed the frequency of other disturbed parameters involved in the decrease in renal phosphate reabsorption, such as the modification of vitamin D and PTH metabolism observed in 27% of the patients. TDF remained the only identified cause of tubular toxicity in 72% of the patients. Modification of vitamin D metabolism has recently been demonstrated in HIV-infected patients with a decrease in 25- or 1-α-hydroxylation and 1,25(OH)2 vitamin D degradation.10,11 Vitamin D is the major known regulator of intestinal phosphate absorption, and, through its regulation of PTH, it also affects renal phosphate reabsorption. Our results suggest that vitamin D and PTH concentrations should be checked before imputing renal phosphate loss to TDF toxicity.
Our patients showed neither other alterations of proximal function nor glomerular filtration alteration. Because no follow-up monitoring was conducted, however, we cannot rule out the possibility of a decrease in renal function during the course of TDF chronic toxicity.
In conclusion, using an estimated TmPO4/GFR, we demonstrated a urinary loss of phosphate despite normal phosphatemia in 23% of patients receiving TDF. Because long-term consequences of this mild toxicity are currently not known, a pragmatic approach might be to monitor renal tubular function on a regular basis. In case of worsening function, the interruption of TDF should be weighed against the potential benefit of this nucleotide in the therapeutic strategy for each patient.
Marie Essig, MD, PhD*
Xavier Duval, MD, PhD†
Firas Al Kaied, MD‡
Laura Iordache, MD‡
Anne Gervais, MD‡
Pascale Longuet, MD‡
Francoise Blanchet, PharmD§
Gilles Peytavin, PharmD∥
Catherine Leport, MD, PhD‡
*Assistance Publique-Hôpitaux de Paris (AP-HP) Hôpital Bichat Service de Néphrologie Paris, France
†AP-HP, Hôpital Bichat Centre d'Investigations Cliniques Paris, France
‡Laboratoire de recherche en Pathologie Infectieuse, Université Paris 7, AP-HP, Hôpital Bichat Services de Maladies Infectieuses et Tropicales, Paris, France
§AP-HP, Hôpital Bichat Claude Bernard, Physiologie-Explorations-Fonctionnelles, Paris, France
∥AP-HP, Hôpital Bichat, Pharmacologie, Paris, France
1. Gallant JE, Staszewski S, Pozniak AL, et al. Efficacy and safety of tenofovir DF vs stavudine in combination therapy in antiretroviral-naive patients: a 3-year randomized trial. JAMA
2. Schooley RT, Ruane P, Myers RA, et al. Tenofovir DF in antiretroviral-experienced patients: results from a 48-week, randomized, double-blind study. AIDS
3. Verhelst D, Monge M, Meynard JL, et al. Fanconi syndrome and renal failure induced by tenofovir: a first case report. Am J Kidney Dis
4. Karras A, Lafaurie M, Furco A, et al. Tenofovir-related nephrotoxicity in human immunodeficiency virus-infected patients: three cases of renal failure, Fanconi syndrome, and nephrogenic diabetes insipidus. Clin Infect Dis
5. Breton G, Alexandre M, Duval X, et al. Tubulopathy consecutive to tenofovir-containing antiretroviral therapy in two patients infected with human immunodeficiency virus-1. Scand J Infect Dis
6. Bijvoet OL. Relation of plasma phosphate concentration to renal tubular reabsorption of phosphate. Clin Sci
7. Moreno S, Domingo P, Palacios R, et al. Renal safety of tenofovir disoproxil fumarate in HIV-1 treatment-experienced patients with adverse events related to prior NRTI use: data from a prospective, observational, multicenter study. J Acquir Immune Defic Syndr
8. Izzedine H, Hulot JS, Vittecoq D, et al. Long-term renal safety of tenofovir disoproxil fumarate in antiretroviral-naive HIV-1-infected patients. Data from a double-blind randomized active-controlled multicentre study. Nephrol Dial Transplant
9. Badiou S, De Boever CM, Terrier N, et al. Is tenofovir involved in hypophosphatemia and decrease of tubular phosphate reabsorption in HIV-positive adults? J Infect
10. Madeddu G, Spanu A, Solinas P, et al. Bone mass loss and vitamin D metabolism impairment in HIV patients receiving highly active antiretroviral therapy. Q J Nucl Med
11. Cozzolino M, Vidal M, Arcidiacono MV, et al. HIV-protease inhibitors impair vitamin D bioactivation to 1,25-dihydroxyvitamin D. AIDS